Alert archive / North Carolina / Flash Flood Warnings in 1999
Flash Flood Warning 9, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 5, 1999, 11:56 AM EDT for Alamance County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 1999, 11:56 AM EDT (15:56 UTC)
- Expired
- Sep 5, 1999, 4:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Alamance County, NC
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.9 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 378 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRDU 051555 FFWRDU NCC001-037-063-077-135-145-183-051955- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1156 AM EDT SUN SEP 5 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLOOD WARNING FOR... ALAMANCE COUNTY IN NORTH CAROLINA CHATHAM COUNTY IN NORTH CAROLINA DURHAM COUNTY IN NORTH CAROLINA GRANVILLE COUNTY IN NORTH CAROLINA ORANGE COUNTY IN NORTH CAROLINA PERSON COUNTY IN NORTH CAROLINA WAKE COUNTY IN NORTH CAROLINA * UNTIL 400 PM EDT * THE REMNANTS OF TROPICAL DEPRESSION DENNIS CONTINUE TO DRIFT SLOWLY WEST ACROSS NORTH CENTRAL NORTH CAROLINA. RADAR AND SPOTTERS REPORT RAINFALL AMOUNTS EXCEEDING 4 INCHES HAVE FALLEN ACROSS THE WARNING AREA. RAIN...HEAVY AT TIMES...WILL CONTINUE INTO THE EARLY AFTERNOON HOURS AND AN ADDITIONAL INCH OF RAIN IS POSSIBLE BY 2 PM. SMALLER STREAMS IN WAKE COUNTY...INCLUDING CRABTREE AND WALNUT CREEKS...ARE NEAR BANKFULL AND WILL EXCEED FLOOD STAGE DURING THE EARLY AFTERNOON. NO FLOODING HAS BEEN REPORTED IN THE OTHER COUNTIES IN THE WARNING AREA...BUT AS THE RAIN SLOWLY MOVES WEST AND NORTH SMALLER STREAMS IN THESE AREAS WILL LIKELY FLOOD. DON'T DRIVE INTO AREAS8 WHERE WATER COVERS THE ROAD! MLM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 9:30 AM EDT, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 5, 9:30 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 930 AM EDT SUN SEP 5 1999 REMNANTS OF DENNIS ARE MOVING WEST...JUST GREAT. HEAVY RAIN CONTINUES ON THE EASTERN SIDE OF THE CENTER WHERE 3-4 INCHES OF RAIN HAVE BEEN REPORTED. SMALLER STREAMS ARE ON THE RISE AND A FLOOD STATEMENT HAS BEEN ISSUED FOR THE COUNTIES SURROUNDING THE CAPITOL CITY SINCE IT LOOKS LIKE AN ADDITIONAL INCH PLUS CAN BE EXPECTED OVER THE NEXT HOUR OR TWO WHICH WILL KEEP SMALL STREAMS RISING INTO EARLY PM. WILL BE RAISING POPS IN THE WEST AND SOUTH AND REVISITING THE WINDS FOR THE AFTN UPDATE. WIND ADVISORY IS HISTORY WITH GUSTS BARELY EXCEEDING 20KTS. .RAH...NONE. MLM
In the hours before
Special weather statement, Sep 5, 6:55 AM EDT, 5 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 AM EDT SUN SEP 5 1999
...WIND AND RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
DENNIS WILL CONTINUE TO AFFECT SECTIONS OF CENTRAL NORTH CAROLINA
THIS MORNING...
A WIND ADVISORY CONTINUES IN EFFECT FOR THE NORTHERN COASTAL PLAIN
AND EXTREME NORTHEAST PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH
11 AM. THIS AREA INCLUDES THE FOLLOWING COUNTIES: WARREN...
HALIFAX...NASH...WILSON...VANCE...FRANKLIN AND EDGECOMBE.
AT 630 AM EDT THE CENTER THAT ONCE WAS TROPICAL STORM DENNIS WAS
MOVING NORTHWEST AT 10 MPH ALONG THE WAKE-FRANKLIN COUNTY LINE.
SUSTAINED WINDS BETWEEN 15 AND 25 MPH ARE COMMON WITH HIGHER GUSTS.
LAW ENFORCEMENT PERSONNEL RECORDED WIND GUSTS OF 42 MPH AS THE
CENTER MOVED ACROSS WILSON EARLIER THIS MORNING. NASH COUNTY OFFICIALS
REPORTED A FEW TREES DOWN DUE TO THE STRONG WINDS. WHILE THE STORM
HAS WEAKENED...WIND GUSTS BETWEEN 30 AND 40 MPH MAY OCCUR ACROSS
PARTS OF FRANKLIN...VANCE AND WARREN COUNTIES THROUGH 8 AM. THE WIND
SHOULD BEGIN TO DIMINISH AFTER LATE MORNING.
AREAS OF RAIN...AT TIMES HEAVY...WERE MOVING THROUGH THE NORTHERN
PIEDMONT. AS THE MORNING PROGRESSES...MOST OF THE HEAVY RAIN WILL BE
CONCENTRATED NORTH OF I-40. WHERE THE HEAVIER RAIN IS OCCURRING...
EXPECT HOURLY RAINFALL RATES BETWEEN A HALF TO ONE INCH. SOME 24
HOUR RAINFALL TOTALS ENDING AT 6 AM INCLUDED...
RALEIGH/DURHAM 2.94 INCHES
GREENSBORO 1.32 INCHES
GOLDSBORO 5.13 INCHES
ROANOKE RAPIDS 4.18 INCHES
BURLINGTON 1.94 INCHES
WINSTON-SALEM 1.56 INCHES
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE THROUGH MID-DAY
OVER THE NORTHERN PIEDMONT WITH LOCALIZED AMOUNTS APPROACHING TWO
INCHES. WHILE WIDESPREAD FLOODING PROBLEMS HAVE NOT OCCURRED AND ARE
NOT EXPECTED...PONDING OF WATER ON ROADS AND FLOODING OF LOW-LYING
AREAS WILL OCCUR. MOTORISTS NEED TO AVOID AREAS KNOWN TO EXPERIENCE
HIGH WATER DURING HEAVY RAINFALL EVENTS. DUE TO THE EXTENSIVE
PONDING ON THE ROADWAYS...YOU NEED TO TRAVEL AT A SLOWER THAN POSTED
SPEED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
SHARPSpecial weather statement, Sep 5, 6:55 AM EDT, 5 hours 1 minute before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
655 AM EDT SUN SEP 5 1999
...WIND AND RAIN ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM
DENNIS WILL CONTINUE TO AFFECT SECTIONS OF CENTRAL NORTH CAROLINA
THIS MORNING...
A WIND ADVISORY CONTINUES IN EFFECT FOR THE NORTHERN COASTAL PLAIN
AND EXTREME NORTHEAST PIEDMONT OF CENTRAL NORTH CAROLINA THROUGH
11 AM. THIS AREA INCLUDES THE FOLLOWING COUNTIES: WARREN...
HALIFAX...NASH...WILSON...VANCE...FRANKLIN AND EDGECOMBE.
AT 630 AM EDT THE CENTER THAT ONCE WAS TROPICAL STORM DENNIS WAS
MOVING NORTHWEST AT 10 MPH ALONG THE WAKE-FRANKLIN COUNTY LINE.
SUSTAINED WINDS BETWEEN 15 AND 25 MPH ARE COMMON WITH HIGHER GUSTS.
LAW ENFORCEMENT PERSONNEL RECORDED WIND GUSTS OF 42 MPH AS THE
CENTER MOVED ACROSS WILSON EARLIER THIS MORNING. NASH COUNTY OFFICIALS
REPORTED A FEW TREES DOWN DUE TO THE STRONG WINDS. WHILE THE STORM
HAS WEAKENED...WIND GUSTS BETWEEN 30 AND 40 MPH MAY OCCUR ACROSS
PARTS OF FRANKLIN...VANCE AND WARREN COUNTIES THROUGH 8 AM. THE WIND
SHOULD BEGIN TO DIMINISH AFTER LATE MORNING.
AREAS OF RAIN...AT TIMES HEAVY...WERE MOVING THROUGH THE NORTHERN
PIEDMONT. AS THE MORNING PROGRESSES...MOST OF THE HEAVY RAIN WILL BE
CONCENTRATED NORTH OF I-40. WHERE THE HEAVIER RAIN IS OCCURRING...
EXPECT HOURLY RAINFALL RATES BETWEEN A HALF TO ONE INCH. SOME 24
HOUR RAINFALL TOTALS ENDING AT 6 AM INCLUDED...
RALEIGH/DURHAM 2.94 INCHES
GREENSBORO 1.32 INCHES
GOLDSBORO 5.13 INCHES
ROANOKE RAPIDS 4.18 INCHES
BURLINGTON 1.94 INCHES
WINSTON-SALEM 1.56 INCHES
ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE THROUGH MID-DAY
OVER THE NORTHERN PIEDMONT WITH LOCALIZED AMOUNTS APPROACHING TWO
INCHES. WHILE WIDESPREAD FLOODING PROBLEMS HAVE NOT OCCURRED AND ARE
NOT EXPECTED...PONDING OF WATER ON ROADS AND FLOODING OF LOW-LYING
AREAS WILL OCCUR. MOTORISTS NEED TO AVOID AREAS KNOWN TO EXPERIENCE
HIGH WATER DURING HEAVY RAINFALL EVENTS. DUE TO THE EXTENSIVE
PONDING ON THE ROADWAYS...YOU NEED TO TRAVEL AT A SLOWER THAN POSTED
SPEED.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
SHARPThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 11:56 AM EDT | Flash Flood Warning | RAH | Durham, Granville, Orange, Person | 4 hr |
| Sep 5, 11:56 AM EDT | Flash Flood Warning | RAH | Chatham, Wake | 4 hr |
| Sep 5, 3:40 PM EDT | Flash Flood Warning | RAH | Durham, Granville, Person, Wake | 3 hr |
| Sep 5, 3:40 PM EDT | Flash Flood Warning | RAH | Alamance, Chatham, Orange | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1999Every flash flood warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.